Arizona, 2011Heavy Snow in Arizona, February 27, 2011
February 27, 2011 · NWS TWC · 7 events in 7 counties and zones
An upper low moved across Southeast Arizona on February 27th resulting in low elevation snowfall.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low moved across Southeast Arizona on February 27th resulting in low elevation snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Feb 26, 9:40 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Feb 26, 9:40 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 PM MST SAT FEB 26 2011
.SYNOPSIS...VARIOUS WINTER ADVISORIES AND WARNINGS FOR SNOW HAVE
BEEN POSTED FOR PARTS OF SOUTHEAST ARIZONA OVERNIGHT INTO SUNDAY AS
A STORM SYSTEM PASSES THROUGH THE REGION. THIS SYSTEM WILL BRING
WINDY CONDITIONS...ALONG WITH RAIN AND SNOW LATE TONIGHT INTO
SUNDAY. MUCH COLDER SUNDAY WITH LINGERING SHOWERS IN THE
AFTERNOON...FOLLOWED BY CLEARING SKIES AND FREEZING TEMPERATURES
SUNDAY NIGHT. THEREAFTER...DRY CONDITIONS WITH A STRONG WARMING
TREND THROUGH THE MIDDLE OF THE UPCOMING WEEK CAN BE EXPECTED.
&&
.DISCUSSION...ALTHOUGH THE FORECAST WIND SPEEDS DID NOT MATERIALIZE
THIS AFTERNOON...STRONG GUSTY WINDS ARE LIKELY TO OCCUR ACROSS
COCHISE/SANTA CRUZ AND EASTERN PIMA COUNTIES IN ADVANCE OF COLD
FRONT THAT IS APPROACHING FROM THE WEST. SIERRA VISTA 9 PM
OBSERVATION CAME IN WITH A WIND GUST OF 46 MPH WHILE TUCSON AND
DOUGLAS HAVE SEEN GUSTS RETURN BACK INTO THE 30S. WITH THE AXIS OF
STRONGEST 700 MB STILL EXPECTED TO BE OVER THE ABOVE MENTIONED THREE
COUNTIES IN THE NEXT 4-6 HOURS...HAVE DECIDED TO HOIST UP ANOTHER
WIND ADVISORY...THIS ONE RUNNING UNTIL 3 AM. SIERRA VISTA AND THE
MOUNTAINS COULD SEE WIND GUSTS IN EXCESS OF 50 MPH.
THE OTHER MAIN WEATHER STORY WILL BE RAIN AND LOW ELEVATION SNOW AS
SNOW LEVELS CRASH BEHIND COLD FRONT AS IT PUSHES EAST ACROSS THE
AREA OVERNIGHT. REGIONAL RADARS SHOWED A 100 MILE SWATH OF LIGHT TO
MODERATE RAIN OVER WESTERN ARIZONA THAT WAS IN ADVANCE OF COLD FRONT
WITH INSTABILITY SHOWERS BEHIND FRONT OVER SOUTHEAST CALIFORNIA.
ALL OF THIS ACTIVITY IS SLOWLY MOVING TO THE EAST...AND BASED ON NEW
00Z NAM/RUC MODEL GUIDANCE...I SLOWED THE EASTWARD PROGRESSION OF
THE SHOWERS THROUGH THE MIDNIGHT TIME FRAME.
THINKING THIS EVENING HASN'T CHANGED MUCH FROM WHAT THE DAYSHIFT
LAID OUT WITH RESPECTS TO VARIETY OF WINTER WEATHER PRODUCTS THAT
ARE CURRENTLY OUT. THIS EXCERPT IS FROM THE AFTERNOON
DISCUSSION...CONFIDENCE REMAINED HIGH ON PRECIPITATION CHANCES SO
THE FORECAST CHALLENGE WILL BE CENTERED AROUND SNOW LEVELS AND
PRECIPITATION AMOUNTS. THE FACT THAT THE PRECIPITATION WILL BE
OCCURRING OVERNIGHT AND MUCH COLDER AIR WILL FILTER IN WITH THE
FRONT...SNOW LEVELS WILL LIKELY BE RATHER LOW MOST AREAS. WHAT THIS
MEANS IS THAT SNOW MAY OCCUR AS LOW AS 2500 FEET WITH ACCUMULATING
SNOW MAINLY ABOVE 3000 FEET.
&&
.AVIATION...MAINLY SCT-BKN CLOUDS WITH BASES 15-25K FT AGL WILL
LOWER TO 10-15K FT AGL BY 03Z SUNDAY AND 1-4K FT AGL BY 12Z SUNDAY.
FAIRLY WIDESPREAD RAIN AND SNOW SHOWERS ARE EXPECTED TO MOVE IN
GENERALLY AFTER 08Z FOR KTUS AND KOLS AND AFTER 12Z FOR KDUG AND
CONTINUE THROUGH MIDDAY SUNDAY RESULTING IN REDUCED CIGS/VSBY WITH
MVFR CONDITIONS. CAN'T RULE OUT LOCALIZED IFR CONDITIONS BRIEFLY
SUNDAY MORNING FOR ALL TERMINAL SITES. MEANWHILE...GUSTY SWLY WINDS
AT 15-25 KTS CONTINUES INTO EARLY THIS EVENING WITH BREEZY SWLY/WLY
WINDS 10-20 KTS CONTINUING INTO SUNDAY MORNING. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...WILL REMAIN QUITE WINDY OVERNIGHT. CRITICAL FIRE
WEATHER CONDITIONS MIGHT BE MET FOR AN HOUR NEAR THE AZ/NM BORDER
THROUGH MIDNIGHT. OTHERWISE WITH A STRONG COLD FRONT AND STORM
SYSTEM MOVING IN...MUCH COLDER TEMPERATURES AND A FAIRLY WIDESPREAD
RAIN AND SNOW IS EXPECTED OVERNIGHT AND SUNDAY. THEREAFTER...DRY
CONDITIONS WITH A STRONG WARMING TREND WILL THEN OCCUR BY THE MIDDLE
OF THE UPCOMING WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 3 AM MST SUNDAY FOR AZZ503-504-507-508 AND
512>514.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 3 PM MST SUNDAY
FOR AZZ510>515.
WINTER STORM WARNING FROM 2 AM TO NOON MST SUNDAY FOR
AZZ503-504-506.
WINTER WEATHER ADVISORY FROM 2 AM TO 3 PM MST SUNDAY FOR AZZ508.
WINTER STORM WARNING FROM 2 AM TO 3 PM MST SUNDAY FOR
AZZ507-509.
WEATHER.GOV/TUCSONHazardous weather outlook, Feb 26, 3:13 PM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
313 PM MST SAT FEB 26 2011
AZZ501-502-505-271200-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
313 PM MST SAT FEB 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO WEATHER HAZARDS EXPECTED AT THIS TIME AS JUST RAIN SHOWERS ARE
EXPECTED TO BE ON THE INCREASE THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ503-504-506-507-509-271200-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
UPPER GILA RIVER VALLEY-
313 PM MST SAT FEB 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING FOR SNOW IN EFFECT FROM 2 AM SUNDAY. PLEASE
REFER TO THE WINTER WEATHER BULLETIN FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WARNING IN EFFECT SUNDAY FOR SNOW. MUCH COLDER
SUNDAY WITH CLEARING SKIES SUNDAY NIGHT. FREEZING AND SUB-FREEZING
TEMPERATURES CAN BE ANTICIPATED SUNDAY NIGHT AND MONDAY MORNING.
WARMER THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ510>515-271200-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
313 PM MST SAT FEB 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING FOR SNOW IN EFFECT FROM 2 AM SUNDAY. PLEASE
REFER TO THE WINTER WEATHER BULLETIN FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WARNING IN EFFECT SUNDAY FOR HEAVY SNOW. MUCH
COLDER SUNDAY WITH CLEARING SKIES SUNDAY NIGHT. DRY AND WARMER
MONDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ508-271200-
EASTERN COCHISE COUNTY BELOW 5000 FEET-
313 PM MST SAT FEB 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM SUNDAY. PLEASE
REFER TO THE WINTER WEATHER BULLETIN FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY IN EFFECT SUNDAY FOR SNOW. MUCH COLDER
SUNDAY WITH CLEARING SKIES SUNDAY NIGHT. FREEZING AND SUB-
FREEZING TEMPERATURES CAN BE ANTICIPATED SUNDAY NIGHT AND MONDAY
MORNING. WARMER THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Heavy Snow, Baboquivari Mountains
- When
- February 27, 1:00 AM MST to 7:00 AM MST
- Where
- Baboquivari Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Eight inches of snow occurred at Kitt Peak at an elevation of near 7000 feet.
Heavy Snow, Tucson Metro Area
- When
- February 27, 3:00 AM MST to 8:00 AM MST
- Where
- Tucson Metro Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Two inches of snow occurred in elevations above 3000 feet in the Tucson Metro area including Catalina and Vail.
Heavy Snow, White Mountains of Graham and Greenlee Counties
- When
- February 27, 3:00 AM MST to 11:00 AM MST
- Where
- White Mountains of Graham and Greenlee Counties forecast zone
- Reported by
- SNOTEL
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
Eight inches of snow occurred at Hannagan Meadow at an elevation of about 9000 feet.
Heavy Snow, Galiuro and Pinaleno Mountains
- When
- February 27, 3:00 AM MST to 9:00 AM MST
- Where
- Galiuro and Pinaleno Mountains forecast zone
- Reported by
- County Official
- Coordinates
- 32.572, -110.328 (the zone’s center; the record gives no point)
About eight inches of snow occurred on Mt. Graham at an elevation above 9000 feet.
Heavy Snow, Southeast Pinal County
- When
- February 27, 3:00 AM MST to 9:00 AM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Six inches of snow occurred in Oracle at an elevation of about 4500 feet.
Heavy Snow, Upper San Pedro River Valley
- When
- February 27, 3:00 AM MST to 8:00 AM MST
- Where
- Upper San Pedro River Valley forecast zone
- Reported by
- Public
- Coordinates
- 32.109, -110.569 (the zone’s center; the record gives no point)
Three inches of snow occurred at Redington Pass at an elevation of about 3500 feet.
Heavy Snow, Santa Catalina and Rincon Mountains
- When
- February 27, 3:00 AM MST to 9:00 AM MST
- Where
- Santa Catalina and Rincon Mountains forecast zone
- Reported by
- Public
- Coordinates
- 32.501, -111.567 (the zone’s center; the record gives no point)
Eight inches of snow occurred on Mt. Lemmon at an elevation of 8000 feet.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in Texas, February 27 to 28, 20111 death · 1 injured · 76 kt wind · 9 events
- Hail and Heavy Rain in Texas, February 27 to 28, 20111 death · 1 in hail · 5 events
- Wildfire in Texas, February 27 to 28, 2011$26 million · 1 event
- Heavy Snow in Idaho, February 27 to 28, 20111 death · 4 events
- Wildfire and Dust Storm in Texas, February 27 to 28, 20112 injured · $3.5 million · 59 kt wind · 21 events
- Wildfire in Texas, February 27 to 28, 2011$10 million · 1 event
- Tornadoes and Hail in Illinois, February 27 to 28, 20111 injured · $2,000 · EF2 · 30 events
- Tornadoes and Hail in Missouri, February 27 to 28, 2011$118,000 · EF1 · 48 events
- Flash Flood and Flooding in Pennsylvania, February 27 to 28, 2011$740,000 · 50 kt wind · 20 events
- Tornado and Hail in Indiana, February 27 to 28, 2011$276,000 · EF1 · 12 events
- Wildfire in Texas, February 27 to 28, 20115 injured · $200,000 · 1 event
- Hail and Damaging Winds in Illinois, February 27 to 28, 2011$255,000 · 1.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275853, 275843, 275846, 275848, 275850, 275851, 275852.